Texas, 2009

Drought in Texas, March 1 to 31, 2009

March 1 to 31, 2009 · NWS CRP · 15 events in 15 counties and zones

During March, drought conditions intensified across South Texas. Most locations along Interstate 37, west to the Rio Grande River experienced All of South Texas experienced less than 50% of normal rainfall for the month of March, with much of this area less than 15% normal.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

During March, drought conditions intensified across South Texas. Most locations along Interstate 37, west to the Rio Grande River experienced All of South Texas experienced less than 50% of normal rainfall for the month of March, with much of this area less than 15% normal. A few areas saw less than 5% normal rainfall for the month. Northeast of Interstate 37, beneficial rainfall did fall, with many areas seeing between 75 and 100% normal rainfall. But this rainfall was insufficient to make a dent in the long term drought index,

By the end of March, exceptional drought conditions continued across Goliad, Victoria, Refugio, Calhoun, and Aransas counties. Extreme drought conditions continued across Bee, San Patricio, Nueces, and Live Oak counties, and expanded through McMullen, La Salle, Kleberg, Jim Wells, Duval, and northeast Webb counties. Severe drought conditions were observed across southwest Webb County. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought through March continued to be agricultural and fire related. However rainfall received in the latter half of March did allow some farmers to plant, but the soil moisture was thin. According to media reports, ranchers in Texas have lost over 800 million dollars since the summer of 2008 due to the drought. Effects on cattle production, range and pastureland in South Texas may take years to recover. Periods of critical fire danger occurred through the month with sporadic wildfires.

In addition, reservoir levels continued a gradual fall. Choke Canyon Reservoir was near 78% capacity and Lake Corpus Christi near 57% capacity by the end of the month. Except for the Rio Grande, river and creeks levels throughout South Texas remained below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 28, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 28, 11:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1128 PM CST SAT FEB 28 2009

.DISCUSSION...UPDATED FOR AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS SOUTH TEXAS THROUGH
THE NEXT 24 HOURS. NORTHERLY WINDS WILL GUST TO BETWEEN 20-25
KNOTS AFTER 15Z ALONG COASTAL SITES (KRKP-KNGP-KCRP)...BUT WILL
GRADUALLY SUBSIDE BY THE AFTERNOON HOURS AS THE HIGH PRESSURE
RIDGE AXIS ENTERS THE COASTAL BEND.

&&

.PREV DISCUSSION... /ISSUED 617 PM CST SAT FEB 28 2009/

DISCUSSION...SENT OUT AN UPDATE TO THE ZFP TO REMOVE THE WIND
ADVISORY FOR THE EASTERN ZONES. OTHERWISE...CURRENT FORECAST IS ON
TRACK.

PREV DISCUSSION... /ISSUED 309 PM CST SAT FEB 28 2009/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WINDY CONDITIONS WILL
PREVAIL FOR A FEW MORE HOURS IN THE WAKE OF A STRONG COLD FRONT
THAT MOVED THROUGH SOUTH TEXAS EARLIER THIS MORNING. TONIGHT...
WITH MUCH DRIER AIR NOW IN PLACE...OVERNIGHT LOWS ARE EXPECTED TO
FALL INTO THE 30S ACROSS MOST OF THE AREA. THE NORTHERN COUNTIES
OF THE FORECAST AREA MAY BRIEFLY REACH THE FREEZING MARK EARLY
SUNDAY MORNING...HOWEVER CONFIDENCE IS LOW SINCE WINDS ARE NOT
EXPECTED TO DROP OFF ENOUGH OVERNIGHT. AS A RESULT...HAVE DECIDED
TO HOLD OFF ON A FREEZE WARNING FOR SUNDAY MORNING. CONTINUED
NORTHERLY FLOW ON SUNDAY WILL RESULT IN HIGHS ONLY REACHING THE
MID TO UPPER 60S...WITH CLEAR SKIES EXPECTED AREAWIDE. ANOTHER
COOL NIGHT WILL BE IN STORE FOR SUNDAY NIGHT AS DRY AIR AND CLEAR
SKIES CONTINUE TO PREVAIL ACROSS SOUTH TEXAS.

MARINE...SMALL CRAFT ADVISORIES ARE IN PLACE FOR ALL OF THE MARINE
ZONES IN THE WAKE OF A STRONG COLD FRONT THAT MOVED ACROSS THE
WATERS EARLIER THIS MORNING. WINDS WILL GRADUALLY DIMINISH ACROSS
THE BAYS LATE THIS EVENING. WINDS/SEAS WILL BEGIN TO SUBSIDE
ACROSS THE COASTAL WATERS THROUGH SUNDAY AFTERNOON.

FIRE WEATHER...RED FLAG WARNING CONDITIONS WILL CONTINUE ACROSS
THE ENTIRE REGION THROUGH EARLY THIS EVENING IN THE WAKE OF A STRONG
COLD FRONT THAT MOVED THROUGH THE REGION EARLIER THIS MORNING.
WINDS WILL NOT BE A STRONG ON SUNDAY...HOWEVER RELATIVE HUMIDITY
VALUES WILL FALL INTO THE TEENS AGAIN TOMORROW.

LONG TERM (MONDAY THROUGH SATURDAY)...TEMPERATURES WILL WARM UP
THROUGH MID WEEK...THEN TAPER OFF SOMEWHAT AS MORE CLOUDS RETURN...
BOUNDARY LAYER TEMPERATURES REMAIN RELATIVELY STEADY IF NOT DIP A
BIT (AS WINDS BECOME MORE SOUTHERLY THAN SOUTHWESTERLY)...AND WINDS
PICK UP. OVERALL...FORECAST TREND IS ABOUT THE SAME...NO RAIN AND
FEW CLOUDS THROUGH MID WEEK THEN A BIT MORE CLOUDS AS DRY UPPER
RIDGE BREAKS DOWN/MOVES EAST AND MORE WEST-SOUTHWESTERLY FLOW ALOFT
ENSUES. PWATS FINALLY REACH OR EXCEED 1 INCH BY FRIDAY AFTERNOON AND
REMAIN SO FOR SATURDAY...BUT ATMOSPHERE REMAINS CAPPED...MOISTURE
VERY MARGINAL AND WINDS ARE A BIT TOO MUCH FOR EVEN SOME ISOLATED
SHOWERS (AT LEAST TO PUT INTO THE FORECAST FOR DAY 7). THUS...
ANOTHER LONG TERM FORECAST PACKAGE WITHOUT A MENTION OF RAIN (GHOST
10 POPS IN FOR SATURDAY ALL AREAS) AND ABOVE NORMAL TEMPERATURES BY
TUESDAY AFTERNOON. SOME ADJUSTMENTS TO TEMPERATURES TOWARD THE END
OF THE WEEK BASED ON LOWER MOS GUIDANCE (AND LOWER BOUNDARY LAYER
TEMPS INCLUDING THE ECMWF) AS WELL AS ISC COLLABORATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    37  66  35  73  51  /   0   0   0   0   0
VICTORIA          31  63  32  72  43  /   0   0   0   0   0
LAREDO            41  69  41  81  50  /   0   0   0   0   0
ALICE             35  68  36  76  49  /   0   0   0   0   0
ROCKPORT          40  63  38  68  58  /   0   0   0   0   0
COTULLA           31  67  32  79  46  /   0   0   0   0   0
KINGSVILLE        37  67  35  74  49  /   0   0   0   0   0
NAVY CORPUS       44  62  44  69  57  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST SUNDAY FOR THE FOLLOWING
     ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

&&

TM/95...AVIATION
Hazardous weather outlook, Feb 28, 4:52 AM CST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
452 AM CST SAT FEB 28 2009

TXZ229>234-239>247-011100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
452 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL USHER IN VERY DRY CONDITIONS ALONG WITH GUSTY
NORTH WINDS TODAY. A WIND ADVISORY IS IN EFFECT FROM EARLY THIS
MORNING THROUGH EARLY THIS AFTERNOON. A RED FLAG WARNING IS IN
EFFECT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
452 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PROVIDE STRONG NORTH WINDS IN THE SMALL CRAFT
ADVISORY RANGE THIS MORNING THROUGH TONIGHT OVER THE COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAR/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Aransas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Official NWS Observations
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Drought, Bee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Official NWS Observations
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, Calhoun

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Drought, Duval

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Official NWS Observations
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Goliad

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Official NWS Observations
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Official NWS Observations
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Kleberg

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Official NWS Observations
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought, La Salle

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Live Oak

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Official NWS Observations
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, McMullen

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Official NWS Observations
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Nueces

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Official NWS Observations
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Refugio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Official NWS Observations
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought, San Patricio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Official NWS Observations
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Victoria

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Official NWS Observations
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought, Webb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Official NWS Observations
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162175, 162176, 162177, 162178, 162179, 162180, 162181, 162182, 162183, 162184, 162185, 162186, 162187, 162188, 162190.